MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® GUIDE SHAFT

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® GUIDE SHAFT
Catalog Number 338.21
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient weight is not provided for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Device history records review was conducted.The report indicates that the: part no.: 338.210, lot no.: 1203360, part # 338.21, lot # 4683918, serial/supplier lot # 1203360, manufacturing location: (b)(4), release to warehouse date: 24.Sep.2003.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that an initial surgery for implantation of a dynamic hip system (dhs) into the proximal femur was performed on (b)(6) 2018.During the surgery, the lag screw for the dhs plate was put in correctly, however, the plate was put in off-axis.Therefore, the plate had to be re-positioned, and as the surgeon was removing the connecting screw and guide shaft from the lag screw, the two instruments became bent (it was reported that the surgeon did not disconnect the instruments prior to taking them out) and the surgeon had to use pliers to take the instruments out.The same plate was put back into the patient without issue.A guide wire was also reported to be bent during the surgery.The patient was implanted with a lag screw, plate and three 4.5 mm cortical screws (size 36, 42 and 48 mm).There was no reported delay and the surgery was completed successfully.It was further reported that in sterile processing the connecting screw broke into two (2) pieces and the guide shaft, still in one piece, was bent trying to get them apart.This complaint is linked with (b)(4) for the post-operative event of broken/bent (connecting screw and guide shaft) instruments.Concomitant devices reported: dhs/dcs lag screw 12.7 mm thread/90 mm (part # 280.900, lot # unknown, quantity # 1), 4.5 mm cortex screw (part # unknown, lot # unknown, quantity # 3).This complaint involves three (3) devices.This report is 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This is report 1 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A product development investigation was performed for the subject device: device condition: the dhs/dcs guide shaft, 338.21, was received with a slight off axis bend.The origin of the bend is located approximately 25mm from the distal end of the device (calipers: ca102p).The device was functionally tested with the returned mating coupling screw.The devices were found to assemble and disassemble but additional resistance was encountered during assembled and disassembly due to the bent condition.The proximal end of the shaft also shows scraping consistent with having been gripped with another tool.The balance of the device shows surface wear consistent with use and which would not impact the functionality.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already bent.Lot number review: review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The lot went through the required steps during the inspection at the time of manufacturing and the dhr records showed no issues concerning the material or material conditioning.Release to warehouse date: 24.Sep.2003.Drawing review: the following drawings, reflecting the current and manufactured revision, were reviewed; dhs/dcs guide shaft.The outer diameter of the shaft on each side of the bend was inspected.The device diameter measured 7.04mm/7.00mm which is within the specification of 7.05mm +/-0.05 per drawing.The inner diameter of the shaft on the distal end was found to measure 5.13mm which is within the specification of 5.1mm +/-0.05 per drawing.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.No definitive root cause was able to be determined as circumstances surrounding the event and the subsequent issues during disassembly, documented in (b)(4), are unknown.However, the returned condition is consistent with an application of exceeding off-axis force.Conclusion: the complaint condition is confirmed as the guide shaft was received with a slight off axis bend.A device history record (dhr) review, device inspection, functional test, and drawing review were performed as part of this investigation.There were no issues during the manufacture of the product that would contribute to this complaint condition and no product design issues or discrepancies were observed that may have contributed to the complaint condition.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DHS®/DCS® GUIDE SHAFT
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7351416
Report Number2939274-2018-51103
Device Sequence Number10901384
Product Code FZX
UDI-Device Identifier10886982193247
UDI-Public(01)10886982193247(10)4683918
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number338.21
Device Lot Number4683918
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2018
Initial Date Received by Manufacturer 02/19/2018
Supplement Date Received by Manufacturer04/06/2018
04/20/2018
Initial Report FDA Received Date03/19/2018
Supplement Report FDA Received Date04/06/2018
04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 YR